Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 25, 2018, 1:21 PM CDT for St. Clair County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 1:21 PM CDT (18:21 UTC)
- Expired
- Jun 25, 2018, 1:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WWUS84 KBMX 251821
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT MON JUN 25 2018
ALZ026-251845-
St. Clair AL-
121 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
145 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Odenville, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pell City, Moody, Odenville, Margaret, Argo, Riverside, Ragland, Bald
Rock, Branchville, Logan Martin Lake, Wattsville and Chula Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8611 3373 8611 3371 8613 3371 8614
3368 8614 3367 8616 3370 8618 3369 8620
3368 8620 3366 8617 3362 8617 3361 8620
3359 8619 3359 8622 3357 8621 3357 8649
3368 8650
TIME...MOT...LOC 1821Z 265DEG 11KT 3364 8643
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 25, 1:01 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 25, 1:01 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 101 PM CDT Mon Jun 25 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. We continue with lots of low level moisture with Atlantic ridging and onshore southerly flow into Alabama around the ridge. In the upper levels, we have flat ridging across the Southeast U.S. This would tend to suppress the extent of our convection. However, with very hot afternoon temperatures, some scattered heat induced activity is expected to occur. With precipitable H2O values from 1.7 to 2.0 possible across Central Alabama today, depending on model of choice, we have plenty of available moisture with afternoon heating for some activity. Not expecting any severe today, but storms should develop. The other story for today though is the heat. With highs a tad higher today and dew points in the middle 70s, we need to issue a heat advisory for this afternoon for much of the area except for extreme east-northeast counties. 08 .LONG TERM... Tuesday through Monday. Hot and humid weather will be the main story through the extended forecast. Ridging remains in place across the Southeast US on Tuesday as a trough moves through the Upper Midwest and into the Great Lakes Region. The best lift associated with this trough should remain north of our area, though the GFS and ECMWF do bring some showers/storms into our eastern counties thanks to a shortwave moving through the Central Appalachians earlier Tuesday morning. The NAM picks up on a few storms in the east, so have kept chance PoPs in the forecast for the far east, clearing out by the evening hours. Afternoon high temps on Tuesday will be similar to today, so a heat advisory isn't out of the question, but will hold off for now to see how models trend with that trough. If the trough is deeper, it could lead to higher coverage of showers/storms, or cloud cover at the least, which will limit our afternoon high temps. Beginning Wednesday afternoon, the trough has generally moved over the East Coast and upper level ridging builds in across much of the Central and Southern CONUS. The GFS tries to slide the southern extent of the trough axis through our area Wednesday night into Thursday morning, which would lead to some increased rain coverage; however, the ECMWF doesn't have near as deep of a trough axis, so the ridge is able to build in quicker and clear out the rain chances. I've kept mention for slight chance to chance PoPs for Thursday, but this could be lower if the GFS starts to trend more towards the ECMWF. Models are in pretty good agreement with 1000- 850mb thickness values increasing to 1436-1444m by Thursday afternoon. This could support afternoon high temperatures reaching the mid to upper 90s; however, the GFS still develops decent coverage of afternoon storms, which could limit heating. I've edged high temps up slightly to lean more towards the ECMWF, but haven't gone too extreme. It will likely be difficult to reach upper 90s with dewpoints being as high as they are. NAEFs highlights temps and geopotential heights in the 90th percentile, so a hedge warmer than the usual blends seems reasonable, which incidentally aligns fairly well with the National Blend Model. PWATs for much of the extended are nearing the top of the climatological values, so I'm keeping dewpoints in the mid to upper 70s for most locations in Central AL. Combining both of those factors, heat indices exceeding 105 is certainly a possibility; therefore, will increase the confidence in the HWO for heat impacts, especially on Thursday. The one uncertainty in all this is how much, or if any, convection develops in the afternoons. Thickness values decrease Friday and into the weekend as the center of the high pressure lifts northward into the Northeast US. Flow around the high will bring more southeasterly to southerly winds to Central AL, and both the GFS and ECMWF begin to develop the more typical diurnal pattern of thunderstorms for the weekend and into the first of next week. While heat indices will remain high, the higher rain coverage will add more uncertainty in regards to heat impacts. Therefore, will add a low confidence mention of heat into the HWO for Friday and wait to re-evaluate the weekend in coming days. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered showers and storms have developed, with most of the activity east of the I-65 corridor. Main terminals to be impacted over the next few hours will be BHM, ASN, and ANB. Activity at other terminals cannot be ruled out. Thunderstorms will produce frequent lightning, reduced vis, and gusty winds. Outisde of thunderstorm activity, winds will be from the west to northwest at 8-12kts. Activity is diurnally driven and will dissipate with sunset, with winds becoming calm. 14 && .FIRE WEATHER... A ridge aloft will develop across the area today, but some isolated to scattered mainly afternoon storms are possible with heating. Very warm temperatures with triple digit heat indices will be the biggest issue for crews. Humidity values remain high, and there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 72 92 72 92 / 40 20 20 10 40 Anniston 91 73 93 72 92 / 40 20 30 10 40 Birmingham 93 74 94 75 94 / 40 20 20 10 30 Tuscaloosa 96 75 96 75 96 / 30 10 20 10 20 Calera 92 74 93 73 93 / 40 10 20 10 30 Auburn 92 74 91 73 91 / 30 20 30 20 40 Montgomery 94 76 94 75 95 / 30 20 30 10 40 Troy 94 75 93 73 94 / 30 20 40 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Chambers...Chilton...Coosa...Dallas...Elmore... Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes... Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 25, 4:24 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 424 AM CDT Mon Jun 25 2018 ALZ011>015-017>050-261230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 424 AM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will reach or exceed 105 degrees for many locations in Central Alabama this afternoon; therefore, a heat advisory is in place from noon to 7pm this afternoon. Plan to limit outdoor activities and drink plenty of water during the afternoon hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices will approach or reach 105 degrees for many locations in Central Alabama each afternoon Tuesday through Friday. Plan to limit outdoor activities and drink plenty of water. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Jun 25, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT MON JUN 25 2018
ALZ026-251845-
St. Clair AL-
121 PM CDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
145 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Odenville, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pell City, Moody, Odenville, Margaret, Argo, Riverside, Ragland, Bald
Rock, Branchville, Logan Martin Lake, Wattsville and Chula Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8611 3373 8611 3371 8613 3371 8614
3368 8614 3367 8616 3370 8618 3369 8620
3368 8620 3366 8617 3362 8617 3361 8620
3359 8619 3359 8622 3357 8621 3357 8649
3368 8650
TIME...MOT...LOC 1821Z 265DEG 11KT 3364 8643
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:40 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Chambers and 27 more | 14 hr |
| Jun 25, 1:23 PM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| Jun 25, 1:39 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Jun 25, 2:28 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Jun 25, 2:31 PM CDT | Special Weather Statement | BMX | Shelby | 29 min |
| Jun 25, 2:46 PM CDT | Special Weather Statement | BMX | Calhoun | 29 min |
| Jun 25, 2:49 PM CDT | Special Weather Statement | BMX | Marshall | 26 min |
| Jun 25, 2:51 PM CDT | Special Weather Statement | BMX | Cleburne | 54 min |
| Jun 25, 3:35 PM CDT | Special Weather Statement | BMX | Randolph | 55 min |
| Jun 25, 4:35 PM CDT | Special Weather Statement | BMX | Etowah | 25 min |
| Jun 25, 5:19 PM CDT | Special Weather Statement | BMX | Bullock | 26 min |
| Jun 25, 5:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Jun 25, 5:36 PM CDT | Special Weather Statement | BMX | Elmore | 24 min |
| Jun 25, 5:46 PM CDT | Special Weather Statement | BMX | Bullock | 44 min |
| Jun 25, 6:01 PM CDT | Special Weather Statement | BMX | Lee | 29 min |
| Jun 25, 6:18 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 12 min |
| Jun 25, 6:24 PM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jun 25, 6:39 PM CDT | Special Weather Statement | BMX | Russell | 21 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.